Texas, 2022

Wildfire in Texas, April 9 to 22, 2022

April 9 to 22, 2022 · NWS EWX · 2 events in 2 counties and zones

Dry air and unusually warm temperatures produced extremely low relative humidity for several days. These dry conditions combined with breezy winds to produce critical fire weather conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Dry air and unusually warm temperatures produced extremely low relative humidity for several days. These dry conditions combined with breezy winds to produce critical fire weather conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 9, 11:48 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 9, 11:48 AM CST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1248 PM CDT Sat Apr 9 2022

.AVIATION...18Z TAF Package

VFR conditions prevail through the TAF period. For the TAF sites
along the I-35 corridor (KAUS, KSAT, KSSF) expect for a breezy
southerly flow to persist through the period. A strong nocturnal
low-level jet of 45 to 50 knots develops tonight at around the
1500-2000 foot level. This will result in the potential for low-
level wind shear from tonight into Sunday morning despite the
surface winds struggling to decouple. Cloud cover will uptick as
well with combination of high level cirrus out of the west and
pockets of low clouds along the Balcones Escarpment. Do not have
enough confidence to insert into the TAF but a brief period of
MVFR ceilings couldn't be ruled out during Sunday morning.

For KDRT, expect breezy east-southeasterly winds throughout this
afternoon under clear skies. High clouds will begin to stream in
from the west tonight into Sunday while surface winds subside to
around 10 knots as the dryline approaches and settles overhead
into and through Sunday morning.

&&

.PREV DISCUSSION... /ISSUED 636 AM CDT Sat Apr 9 2022/

AVIATION (12Z TAFs)...

VFR condition through the TAF period with high cirrus streaming
across late this afternoon and tonight. The main issue will be the
winds later today. SW to S winds around 15-20KT are forecast to
develop early afternoon and turn S to SE late afternoon and evening.
The winds are likely to remain elevated tonight as well. Wind gusts
around 25-30KT are forecast this afternoon and evening, with some
isolated gusts of 30-35KT possible. A strong, 45-50KT southerly low
level jet is forecast to develop tonight around 1500-2000 feet. This
may result in low level wind shear across central and eastern areas,
which has been included in the AUS and SAT TAFs.

PREV DISCUSSION... /ISSUED 348 AM CDT Sat Apr 9 2022/

SHORT TERM (Today through Sunday)...

Another cool morning for some areas, with temperatures in the 50s
and 40s, and a few well sheltered and drainage areas approaching the
upper 30s. South to southwest flow will develop and increase late
morning into the early afternoon and back southeast late afternoon
and evening. Conditions will become breezy, with sustained winds of
15 to 25 mph and gusts to 30 to 35 mph. Warmer today, with highs
into the mid and upper 80s for most areas, and even some low 90s
possible across southwest areas of the CWA.

The low level jet is forecast to strengthen this evening. Surface
winds will not decouple and remain elevated and breezy in areas
through much of the night. This, combined with increasing dew points
overnight, will result in modification of low temperatures back to
near or slightly above normals.

Southerly flow remains breezy Sunday along and east of I-35. The low
level theta-e ridge surges north Sunday from the Coastal Plains up
through Central Texas, and sharpens ahead of the eastward moving
dryline. Some of the convective allowing models are generating
isolated convection through Central Texas Sunday afternoon. Too much
uncertainty exists farther south into the I-35 corridor from Austin
to San Antonio with the cap, and removed from the weak elevated
forcing, to include a mention isolated showers or storms at this
time. Farther west, convective allowing models do generate some
isolated convection in the higher terrain of Mexico. We will watch
this for the potential to reach western Val Verde County, but again
confidence is low. High temperatures Sunday will range from the mid
80s to around 90 across northeast and eastern areas, to mid 90s
across southwest and western areas.

LONG TERM (Sunday Night through Friday)...

With another day of moisture return behind us moving into Sunday
night, a deeper near surface moist layer will support more
widespread nocturnal low stratus coverage, particularly along and
east of the US 281 corridor. Isolated pockets of stratus could
develop further west near daybreak Monday morning as well. Low level
winds are forecast to remain up through Sunday night/Monday morning,
likely preventing most of this coverage from descending to the
surface and inducing fog formation. Nevertheless, with winds
trending down toward sunrise Monday morning, isolated areas of fog
cannot be entirely ruled out east of Interstates 35 and 37. Any low
clouds and fog will mixout rapidly by mid-morning Monday.

The Monday-Tuesday timeframe will be defined by warm and muggy
conditions along and east of US 83, hot and dry conditions to the
west, and chances for showers and thunderstorms. The first chance
arrives Monday afternoon and evening across the northeastern CWA,
and continues to exhibit highly marginal chances of occurring
(current PoPs are in the 15-20 percent range). Any convection would
likely occur immediately along a surface dryline, which is currently
forecast to make it to approximately the US 281 corridor by Monday
evening. Forecast soundings sampled from available global and
mesoscale deterministic guidance continue to imply that significant
inhibition will be present above the boundary layer, especially
moving deeper into the moist sector east of the dryline. This will
present considerable difficulty in getting parcels to free
convection, however, the aforementioned model soundings suggest that
the CIN barrier could erode immediately along the surface dryline.
Hence, this introduces the possibility of isolated to widely
scattered thunderstorms along the boundary Monday afternoon and
evening across our northeastern counties. CAPE will be more than
sufficient for a severe storm or two, however, the absence of deep
layer wind shear will impede the formation of more organized
updrafts. Storms could thus be capable of producing large hail and
isolated damaging wind gusts in sporadic, pulse-like fashion. SPC
has included areas north of I-10 and east of US 281 in its day three
marginal risk in light of this potential. Any activity will subside
following sunset and the onset of boundary layer stabilization
Monday night.

Another chance for showers and thunderstorms arrives Tuesday as a
shortwave trough passes over South-Central Texas. With dynamic
forcing for ascent, cold air aloft, and a warm/moist surface layer
all in place, confidence in more widespread convective activity is
higher during this portion of the forecast period, particularly
along and east of the US 281 corridor. Strong to severe
thunderstorms could once again be possible during this period,
however, questions remain pertaining to how many rounds of activity
will develop from the morning through evening hours. If multiple
episodes of showers and thunderstorms occur, as depicted in some of
the current deterministic guidance, strong/severe potential would
likely be reduced as the boundary layer would struggle to fully
recover between individual rounds of showers and storms.
Nevertheless, the prevailing parameter space could support large
hail and damaging winds once again on Tuesday. Will continue to
monitor trends and potential scenarios as the time draws closer.

A cold front remains forecast to track through the region Wednesday
morning. Isolated showers and thunderstorms will be possible as this
occurs, particularly east of US 281 and north of Interstate 10. A
stronger storm can't be ruled out with this activity, however,
forecast uncertainty precludes further discussion as of this
forecast package. Will continue to watch this portion of the
forecast period closely. Cooler temperatures and drier air will
filter in behind the front, bringing quieter and more comfortable
conditions for the second half of the work week.

FIRE WEATHER...

Critical fire weather conditions are expected today across much of
South Central Texas. Sustained 20-foot winds of 15 to 20 mph and
gusts around 30 mph are forecast by afternoon and will continue into
the evening hours. This, in combination with minimum RH values in
the teens to low 20s and dry fuels, has necessitated a Red Flag
Warning today.

Low level moisture increases across the eastern Hill Country and
along and east of I-35 and I-37 on Sunday, resulting in higher
minimum RH values than today. However, southerly flow will still
remain breezy and gusty. Farther west across the southern Edwards
Plateau, Rio Grande, and Winter Garden regions, weaker wind speeds
are forecast Sunday, but still low RH values in the teens. Given
this, there is still a concern for elevated to near-critical fire
weather conditions across South Central Texas Sunday.

Located behind the dryline, relative humidity values in the teens
will continue to support Elevated to Near Critical Fire Weather
Conditions across the Rio Grande Plains Monday and Tuesday of the
upcoming work week. Drier air will filter in to the entire area
behind a frontal boundary Wednesday afternoon through Friday,
bringing a return of Elevated to Near Critical Fire Weather
Conditions across the entire CWA through the second half of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  87  67  90  69 /   0  10  -   10  20
Austin Bergstrom Intl Airport  60  87  69  90  69 /   0  10  -   10  20
New Braunfels Muni Airport     59  89  67  91  68 /   0  10  -   10  20
Burnet Muni Airport            61  87  65  90  67 /   0  10  -   20  20
Del Rio Intl Airport           64  97  66  97  70 /  -   -    0  -   -
Georgetown Muni Airport        63  87  68  91  69 /   0  10  -   20  20
Hondo Muni Airport             60  95  65  94  67 /   0  -   -   10  20
San Marcos Muni Airport        60  88  67  90  68 /   0  10  -   10  20
La Grange - Fayette Regional   62  84  68  88  70 /   0  -   -   10  10
San Antonio Intl Airport       62  90  68  91  69 /   0  10  -   10  20
Stinson Muni Airport           62  93  67  94  70 /   0  10  -   10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards-
Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-
Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val
Verde-Williamson-Wilson-Zavala.

&&

Short-Term/Aviation...Brady
Long-Term...KCW
Hazardous weather outlook, Apr 9, 12:56 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
156 PM CDT Sat Apr 9 2022

TXZ171>173-183>194-202>209-217>225-228-101900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
156 PM CDT Sat Apr 9 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Critical fire weather conditions are expected this afternoon and
evening due to gusty southerly winds and low humidity. A Red Flag
Warning is in effect for all of South Central Texas through 8pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to near critical fire weather conditions are forecast on
Sunday and again Wednesday through Thursday.

There is a chance for storms across portions of the eastern Hill
Country and along and east of the I-35 and I-37 corridors Monday
afternoon through Tuesday night. There is the potential for some
strong to severe storms during this time. At this time, the threat
for Sunday and Monday afternoon is highly conditional, given a
strong cap expected both afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Bexar

When
April 9, 1:30 PM CST to April 22, 5:23 PM CST
Where
Bexar forecast zone
Reported by
Fire Department/Rescue
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

The Training Area 23 Wildfire started on the afternoon of the 9th on Camp Bullis in northern Bexar County. The fire burned until the 22nd, and there were Red Flag Warnings in effect on the 9th and the 13th. During the early days of the fire Comal County encouraged voluntary evacuations of a couple of subdivisions in the adjacent part of the county as a precaution, but no residences were affected. By the time the fire was contained it burned 3,005 acres.

Wildfire, Edwards

When
April 9, 4:43 PM CST to April 10, 5:30 PM CST
Where
Edwards forecast zone
Reported by
Fire Department/Rescue
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

The Devil’s Sinkhole Wildfire started on the afternoon of the 9th approximately six miles north of Rocksprings off Hwy 377 in Edwards County. The fire burned until the 10th. There was a Red Flag Warning in effect on the 9th. It burned 758 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021200, 1021199.